Thursday, November 24, 2011

The AllergistMommy's Thanksgiving List

10 things I'm thankful for this Thanksgiving:

1. Increasing awareness of allergies and asthma among family and friends.
2. Schools that recognize the importance of not using food as a reward in the classroom.
3. The availability of novel, high-quality allergy and asthma-friendly products and foods.
4. Laws that protect the public from the dangers of environmental tobacco smoke.
5. The availability of life-saving epinephrine in Illinois schools (and hopefully soon, schools throughout the nation!)
6. A robust community of asthma and allergy parents and physicians sharing their experiences via the magic of social media.
7. Treasured patients who have put their trust in my expertise and care.
8. A steadily growing medical practice which is the beneficiary of kind word-of-mouth referrals (scheduled my 100th patient this month!)
9. The flexibility to set my own schedule, which allows me to a more involved mother.
10. My awesome family (and inspiration)...

Wishing you and yours a holiday season full of people, things, and experiences to be thankful for!

Friday, November 18, 2011

What Anaphylaxis Feels Like -- The AllergistMommy's Own Story

One of the things that helps me be a better allergist is that I know, first hand, what it feels like to experience anaphylaxis. 


I am severely allergic to blueberries. Here's what happened when I experienced my first episode of anaphylaxis:

Red, itchy palms.
They felt hot and uncomfortable (as though they were being cooked from the inside out), and I found myself rubbing them against my thighs because they were so itchy.

Painful abdominal cramping. 
This pain made me feel like my innards were being wrung out like a wet dishrag, and was followed by a sneaking suspicion that if I elected to go the bathroom at that very moment, I might just evacuate the entire contents of my body in a single second.

Incessant throat-clearing. 
I felt like something was caught in my throat, but I just couldn't clear it. I was trying to be quiet, because I didn't want to bother anyone, but I couldn't stop. When I finally spoke up for help, my voice was hoarse.

Involuntary coughing, which I couldn't suppress.
The coughs were dry and weak, as though I didn't have the power to put any gusto into them. It felt unnatural and non-productive for someone accustomed to being able to hack up giant loogies on demand.

A sense of nervousness. 
Many people speak of a feeling of impending doom, but no one is ever going to walk up to you and say, "I feel as though my doom is imminent. Can you please help me?" I just felt that something was not right, and that things were going to get worse before they got better. I found myself looking around the room in hopes that someone would catch the desperation in my eyes and save me from whatever was about to go down.

Stridor.
A whistling noise when inhaling, which was caused by the steadily increasing swelling of my laryngeal tissues. I had to lean forward with my chin jutting out to breathe, looking like a self-conscious waterfowl. If I didn't adopt this unusual pose, I sounded as though I was being strangled. Which is exactly how I felt.

Here's what I didn't have:

Hives and Swelling
Although my previous reactions to accidental blueberry exposure had always been urticaria (hives), on this particular morning, I had happened to take a long-acting antihistamine tablet, which may have prevented any hives or facial swelling from appearing. Nevertheless, my reaction was just as dangerous (if not more so, because the usual tip-offs didn't manifest). Not all severe allergic reactions are obvious to the casual observer. However, it's essential to recognize that just because you don't see someone covered in hives or having their lips blow up like a balloon, it doesn't mean that a serious allergic reaction isn't occurring on the inside of their body, where no one can see it.


Lesson I took away from this experience:
1. Always carry epinephrine. ALWAYS carry epinephrine.

2. Be alert for the sudden onset of throat-clearing and coughing. Anyone who starts doing that in my office gets an immediate evaluation.

3. Take people (especially children!) seriously when they tell you something isn't right. Don't tell a kid who comes to you looking terrified that "Everything will be fine, just drink a glass of water to clear your throat." This feeling of impending doom is real, and scarily accurate. Stay with that person!

4. Don't be afraid to approach someone who appears uneasy, even if they don't ask for help. Many people experiencing allergic reactions try to suppress their symptoms, because they don't want to be a bother. It isn't nosy to ask someone if they need help, it's courteous and caring.

And most importantly...

5. Don't eat blueberries.

Sunday, November 6, 2011

Why Drug Allergies Matter (Or Why Penicillin Allergy is Responsible for My Son's Lopsided Neck)

My 6 year son old just got over a rite of passage - strep throat and scarlet fever. Unfortunately, before we could even celebrate his recovery, I noticed a swelling on the left side of his neck. It was red and tender, and it was GROWING. The pediatrician in me worried, "Damn. Lymphadenitis (infected lymph node)". No sooner had we finished one course of antibiotics than we were onto another, and the side effects were bad enough to keep him out of school for another three days.

Why did my munchkin suffer so? My answer: Drug allergy.

Group A streptococcal bacteria (the cause of strep throat and scarlet fever) is remarkably sensitive to penicillin. Penicillin is the first choice treatment for strep throat, and has been proven to reduce the risk of developing rheumatic fever, a post-infectious complication which can result in chronic heart disease.

Problem is, my son is allergic to antibiotics in the penicillin family. At 11 months of age (8 days into his second ever course of amoxicillin for an ear infection) he developed generalized hives, severe dermatographism (hives after scratching), swollen hands and feet, fever, and giant purple target-shaped lesions all over his body. High-dose antihistamines didn't help. It took a course of oral steroids to ease his misery, and even then, it took nearly 2 weeks for his symptoms to improve. The dermatographism lasted for almost a year. This type of delayed allergic response is known as serum sickness, and is mediated by immune complexes which deposit in various tissues. The photos below are from the beginning stages, before things got really bad... at the peak of his symptoms, his feet were so swollen they wouldn't fit in his shoes.

dermatographism
target-shaped skin rash
targetoid hives spreading over body

I've been practicing medicine since 2003, and the one of the most miserable case of hives I've seen was in my baby boy. For better or for worse, the memory of my son's drug reaction is the yardstick by which I subconsciously measure the severity of my patients' skin conditions.

So you can imagine why I'd fight off an army of flying monkeys before I would deliberately expose my kid to any drug likely to elicit a similar response.

Instead of being able to have his strep infection treated with penicillin, my son had to use what is known as a "second-line" antibiotic. Within a few days, his sore throat and rash improved. But then, he developed the painful and expanding swelling on the side of his neck which indicated that the bacteria had not been fully wiped out by the second choice antibiotic. There was no choice but to go through yet another round of antibiotics. This time, we were stuck with another second-line agent. One, unfortunately, notorious for severe gastrointestinal side effects.

I can't help but wonder if this little ordeal might have been prevented if my child did not have the allergic sensitivity to drugs in the penicillin family. I also can't help but wonder how many people unnecessarily receive second- or third-line antibiotics because they erroneously carry a label of drug allergy. Often, children who experience a mild infection-induced rash while taking an antibiotic (especially amoxicillin) are told to avoid all penicillins and cephalosporin antibiotics. However, they may not truly be drug-allergic. Unfortunately, many people carry this label into adulthood.

My son has a type of allergic reaction (serum sickness) which cannot be tested for, and for which the only practical treatment is avoidance. However, this is not the case for most individuals. There is accurate outpatient testing available for immediate-type penicillin allergy. In fact, the majority of people who have been told that they are penicillin allergic actually test negative and are able to tolerate amoxicillin after all. So, before you accept a label of drug allergy, consider consulting a Board-certified allergist to help you sort through these issues. It may just help you or your child avoid the expense and complications associated with suboptimal therapies.